Lambert-Eaton News Forums Forums General Questions and Topics Are Allergies and Autoimmune Disorders Connected?

  • Are Allergies and Autoimmune Disorders Connected?

    Posted by price-wooldridge on March 2, 2023 at 7:00 am

    From the time I was a youngster, I remember being taken to the doctor for allergies. I recall the doctor telling my mother to use pillows with me which were made from synthetic materials and not bird down. I’ve been plagued with allergies to so many things all my life.

    Just this week I’ve had to switch bands on my Apple Watch because the metal clasp on the original band was giving me a red, itchy skin reaction.

    In the past month I’ve also reacted to the Overpatch used on my Dexcom glucose sensor. It’s left a red mark that’s lasted weeks.

    I developed the rare autoimmune disorder, Dermatitis Herpetiformis around the age of 55 and it preceded my LEMS by a few years. DH causes blisters on the outer skin from gluten intolerance.

    Checking further I found many references to the link between allergies and autoimmune disorders.

    This article from the European Respiratory Journal in 2019, concludes, “The long-term risks of autoimmune disorders are significantly higher in patients with allergic diseases. Allergic diseases and autoimmune disorders show age- and sex-related clustering patterns.” Read it HERE.

    As a LEMS patient, have you suffered from allergies and allergic reactions as well?

    price-wooldridge replied 1 year, 1 month ago 2 Members · 2 Replies
  • 2 Replies
  • david1949

    Member
    March 3, 2023 at 3:08 pm

    I have strange reactions to adhesives. I had a 2nd cervical fusion on December 13th. My Neurosurgeon covered the incision with a thin film dressing called tegaderm. I had a severe allergic reaction to include burning  itching and swelling. Three months later I still get a severe itch if there is any tag in my shirt rubbing against the site. The rectangle area that was covered by tegaderm is still red. I was treated with 2 courses of antibiotics, 1 course of steroids and steroid ointment. I have been a mess since the surgery.

    • price-wooldridge

      Member
      March 5, 2023 at 1:56 pm

      David, I think latex is frequently an offender because I see latex warnings fairly frequently around the clinics, especially relating to procedure gloves.
      My IVIG overpatches originally caused me blistering and redness. When I discussed this with the infusion nurses they switched me to another labeled as IV3000 which seems to have lessened the problem significantly.
      Like you, I keep a steroid ointment for topical use with these flare ups.

Log in to reply.